December 23, 2021
Insulin, Mental Health
Question from Ohio, USA:
My son was diagnosed with type 1 in February 2019. He had been using Abilify for mood disorder at the time of diagnosis. I had him taken off Abilify wondering if this had led to his diagnosis, We have used Depakote since with little success. He has trialed other medications that have all spiked his blood sugars. Now, we are back to Abilify and the psych doctor recommends Aristada injections to be done every 4 months. We started with Abilify, 10 mg tablets, each night to get him used to the dose for 1 week and to monitor for side effects. So far, he feels the medication is helping, but I can’t get his blood sugar under control. I keep giving boluses and have made slight increases in basal several times this week. I increased his insulin to carbohydrate ratio (not sure if I said that right, more insulin for fewer carbohydrates).
I am wondering if anyone has dealt with adding anti-psychotics and has any advice on determining new insulin needs. Our endocrinologist told me to just keep increasing until we get him regulated. I am afraid to keep increasing for fear of a drop once the insulin finally does its job. He has been home for the past 4 days so I was comfortable making changes, but I am not comfortable sending him off to his school tomorrow, 1/2 hour away.
Any advice or other med suggestions that may have less of an impact on his blood sugar would be greatly appreciated. We had to make this change due to his mental status and felt there was no other option.
I have reached out to a few different people, including a diabetes psychologist, who also talked to another endocrinologist. I wish there were an easy, clear answer here, but it does not seem like there is. Here is their response:
Abilify is less likely than other antipsychotics to lead to insulin resistance, weight gain, or a broader metabolic syndrome or diabetes. That said, it still can, and people often forget that it doesn’t distinguish itself this way among children as it does in adults. Could it have been a cause (partial or full) of the child’s onset of diabetes? Seems unlikely unless there was significant weight gain, but there are case reports of it leading to DKA as a presentation of type 2. Next, is it possible that it is contributing to active insulin resistance? Yes, for sure.
1. The psych symptoms need to be controlled FIRST (though, of course, poorly controlled sugars can lead to or exacerbate psychiatric symptoms in their own right). Another caveat is that antipsychotics are overprescribed for mood disorders, in general, and in kids, in particular, so some reassessment of the need for it (or any other mood stabilizer is warranted). The actual prevalence of bipolar disorder in kids 6 to 12 is very, very low… Also, using Aristida in a kid this young seems adventurous and unnecessary, but that’s not the question.
2. The sugars should still ultimately be manageable regardless – but addressing his psych symptoms first is most important.
3. Abilify is still probably the least evil of the options when it comes to antipsychotics. There are newer ones with more promising metabolic profiles but they are NEW and nothing is free so it’s a question of what kind of safety data emerges over time. The old antipsychotics are less likely to lead to insulin resistance but MORE likely to lead to significant neurologic/ movement disorders.
The other suggestion they have is to get a consult together – psychiatrist and endocrinologist – that would be ideal. Then, just keep going with refining insulin doses. This is also a growing child and we know needs ramp up pre-puberty.